Metformin Side Effects Mayo Clinic – Metformin is an anti-diabetic drug taken to treat Type 2 diabetes, as only some patients can take it for years. Like all anti-diabetic drugs, Metformin alters the glucose levels in the body, which usually leads to weight loss. As the body becomes efficient at using the glucose, or sugar, from the bloodstream as fuel, and as insulin resistance increases, the need to eat more often lessens and the metabolism of the person’s cells is regulated, and glucose utilization is enhanced.
However, as with any medication, Metformin could also have certain side effects to negative developments. Diabetics taking this anti-diabetic wonder-drug are commonly aware that it can cause certain unpleasant conditions. One such side effect is the lack of energy; the feeling of not being fully active, fatigue, lethargy, increased dry mouth and dry skin, constipation, nausea and irritability, insomnia, stomach disorders, and diarrhea are among the most common symptoms. While all these symptoms can be unpleasant, some people may experience such symptoms so frequently that they become disabled because of it.
Metformin Side Effects Mayo Clinic
- fever or chills
- a general feeling of discomfort
- fast or shallow breathing
- Abdominal or stomach discomfort
- decreased appetite
- cough or hoarseness
- painful or difficult urination
- muscle pain or cramping
- lower back or side pain
So what causes these metformin side effects? The most probable reason behind this is the prolonged use of the medication. Patients who regularly take this anti-diabetic wonder-drug, take the maximum recommended dose, neglect to eat properly and exercise, and take the medication without proper monitoring, can cause serious health problems. Thus, patients with Type 2 Diabetes should follow their doctor’s prescription strictly, and patients must never exceed the maximum daily dosage prescribed for them. Failure to do so can lead to serious complications like organ failure, cardiovascular problems, blindness, kidney failure, premature aging, or amputation of limbs.
Taking Metformin as directed can keep diabetes in control, but prolonged use of the medicine can also result in serious side effects. It is very crucial to to all instructions carefully to avoid such adverse effects. One of the most serious side effects caused by long-term use of Metformin is kidney damage. Certain medications taken to treat diabetes may also damage the kidneys if they are used for lengthy periods.
The main problem with the long-term use of type 2 diabetes mellitus is its effect on blood glucose levels. This medicine is very efficient in keeping the body’s glucose levels balanced. However, it can cause high blood sugar levels if it is abused. This is because too much of it consumed over some time can cause an accumulation of the chemical known as acetylcholine in the bloodstream. Acetylcholine is an undesirable substance that interferes with the normal functioning of nerve cells.
When the nerve cells are blocked, your brain gets messages saying that something is wrong, and you start to feel very sluggish. Your skin also becomes dry, making you look tired. If you are taking too much Metformin, you can start to experience these symptoms within minutes of starting to take it. Unfortunately, when you go to a pharmacy to purchase more Metformin to stop the early symptoms of diabetes, the pharmacist won’t know what type of insulin you are taking. To provide the correct insulin dosage, he would need to check with your doctor, and you would probably have to undergo some invasive testing before the pharmacist could give you the right insulin dosage.
The only way for him to determine the right dosage for insulin is to monitor your blood samples. When your blood sugars increase dangerously, you should immediately stop taking the medication called Metformin. Next, you should call your doctor and tell him that you stopped Metformin and want to continue with the medication, but you have problems with your sight. He will then tell you the right amount of insulin that you should take to prevent blindness from the medication. Unfortunately, of all the biguanides drugs, Metformin seems to be the worst for people with type 2 diabetes.
One of the most common side effects is diarrhea. However, people who take too much Metformin will also experience diarrhea because their bodies cannot process the medication effectively. Diarrhea happens when Metformin reduces the amount of liquid that is absorbed by the intestines. In addition to diarrhea, other problems can arise from taking Metformin, such as liver damage, ulcerative colitis, and pancreatic cancer.